Tennessee, 2013Flash Flooding in Tennessee, July 4, 2013
July 4, 2013 · NWS OHX · 4 events in 4 counties and zones
A stalled frontal system resulted in widespread heavy rains across the eastern two thirds of Middle Tennessee. Flash flooding occurred in multiple counties across Middle Tennessee beginning in the afternoon.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A stalled frontal system resulted in widespread heavy rains across the eastern two thirds of Middle Tennessee. Flash flooding occurred in multiple counties across Middle Tennessee beginning in the afternoon.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before the first event at Jul 4, 11:37 AM CST, 38 minutes earlier.
Area forecast discussion, Jul 4, 11:37 AM CST, 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
1237 PM CDT THU JUL 4 2013
.UPDATE...FOR 18Z AVIATION FORECAST
&&
.AVIATION...
VERY POOR FLYING CONDITIONS NEXT 12 TO 18 HOURS ACROSS THE MID
STATE AS STALLED UPPER LOW OVER THE MIDDLE MISSISSIPPI VALLEY WITH
DEEP MOISTURE PLUME IN WARM CONVEYOR STREAM FROM GULF AND
CARIBBEAN REGIONS. THIS MEANS HEAVY RAINFALL HERE IN THE MID
STATE. UNLIKELY TO SEE VFR CONDITIONS AT ANY OF THE TERMINALS FOR
THE NEXT 24 HOURS.
BOYD
&&
.PREV DISCUSSION... /ISSUED 1128 AM CDT THU JUL 4 2013/
MESOSCALE UPDATE...
LAPS SHOWING CONVERGENCE ZONE ACROSS WAYNE...LAWRENCE AND GILES
COUNTIES AT 16Z. THERE IS A SMALL SCALE FEATURE SHOWING SOME
ROTATION IN BASE VELOCITY AND STORM RELATIVE MOTION RUNNING UP
THROUGH WESTERN MOORE COUNTY AT THIS TIME. THIS FEATURE WILL ENTER
SOUTHEASTERN BEDFORD SHORTLY. WILL MONITOR CLOSELY FOR POSSIBLE SPINUP.
BOYD
PREV DISCUSSION... /ISSUED 1107 AM CDT THU JUL 4 2013/
UPDATE...
RADAR IMAGERY THIS MORNING SHOWING LONG FETCH OF MODERATE TO
OCCASIONALLY HEAVY RAIN HAS SET UP ALONG AND EAST OF THE I-65
CORRIDOR. LATEST 12Z MODELS KEEP NEARLY CONTINUOUS RAIN AND A FEW
STORMS GOING ACROSS MOST OF THE CWA INTO THE EVENING...WITH
ACTIVITY BECOMING MORE SCATTERED AROUND/AFTER 06Z AS WEAK INVERTED
SURFACE TROUGH MOVES NORTH OF THE AREA. MAIN UPDATE WAS TO RAISE
POPS TO 100 PERCENT OVER THE EASTERN HALF...ALTHOUGH ACTIVITY WILL
BE MORE SCATTERED ON THE PLATEAU WHICH NOW LOOKS TO REMAIN EAST OF
THE MAIN RAIN AXIS. ALSO LOWERED HIGH TEMPERATURES SIGNIFICANTLY
DUE TO CLOUDS/RAIN...AND DUE TO LACK OF LIGHTNING ACTIVITY WILL
ONLY MENTION A SLIGHT CHANCE OF STORMS.
FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH FRIDAY EVENING WITH
ONLY CHANGE TO ADD LAWRENCE COUNTY. PROJECTED TOTAL RAINFALL
AMOUNTS OF 2 TO 4 INCHES WITH LOCALLY UP TO 6 INCHES STILL SEEMS
REASONABLE...AND HIGHEST AMOUNTS WILL LIKELY BE IN COUNTIES CLOSER
TO THE ALABAMA BORDER WHICH HAVE ALREADY SEEN AROUND 2 INCHES OF
RAIN TODAY. RADAR ALSO STARTING TO SHOW A FEW ROTATING CELLS IN
THE HUN CWA AS LLJ INCREASES...AND CANNOT RULE OUT A BRIEF
DAMAGING WIND GUST OR TORNADO THE REST OF THE DAY.
SHAMBURGER
PREV DISCUSSION... /ISSUED 539 AM CDT THU JUL 4 2013/
AVIATION 12Z DISCUSSION...
A VERTICALLY UNIFORM MOIST SOUTHERLY FLOW WILL CONTINUE THROUGH
THE TAF PD. AS DISTURBANCES LIFT NORTHWARD WITHIN THE SOUTHERLY
FLOW...PERIODS OF RAIN WILL CONTINUE. VSBYS...AND ESPECIALLY
CIGS...WILL LOWER AS WE MOVE THROUGH THE TAF PD. AREAS ACROSS
EASTERN MIDDLE TN...THE CSV AREA IN PARTICULAR...WILL HAVE THE
BEST CHANCE FOR OCCASIONAL HEAVY RAINFALL WITH VSBYS AOB 1SM AT
TIMES.
PREV DISCUSSION... /ISSUED 345 AM CDT THU JUL 4 2013/
DISCUSSION...
FLOOD POTENTIAL WILL CONTINUE TO INCREASE TODAY AND REMAIN ELEVATED
INTO THE WEEKEND. PERSISTENT SHARP UPPER TROUGH CURRENTLY OVER
THE NATIONS MID-SECTION WILL REMAIN BIG PLAYER AS MID-SOUTH
CONTINUES TO BE TARGET OF DEEP MOISTURE SQUEEZED BETWEEN IT AND
BERMUDA HIGH. UPPER TROUGH VERY SLOW MOVER HOLDING CURRENT POSITION
THRU EARLY SAT...THEN TAKING UNTIL LATE SUN TO PASS THE MID-STATE.
LARGE SCALE ASSENT/ISENTROPIC LIFT WILL CONTINUE UNTIL UPPER TROUGHS
PUSH EAST...AND UVV WILL BE ENHANCED TODAY/TONIGHT AS LOW-LEVEL JET
STREAK WORKS UP THE PLATEAU/EAST TN. HEALTHY MOISTURE TRANSPORT
WILL RUN PRECIPITABLE WATER UP TO AROUND 2...WHICH MAINTAINS
THROUGH EARLY SUN. OVERALL RESULT WILL BE EXTENDED PERIOD OF
WIDESPREAD MODERATE TO HEAVY RAIN. TIGHT GRADIENT OF EXPECTED
RAINFALL AMOUNTS EXISTS AREA-WIDE BUT FOCUS FOR HIGHEST AMOUNTS
RUNNING NASHVILLE VICINITY-EAST. THUS CURRENT PLACEMENT OF WATCH
STILL LOOKING GOOD...WHERE 2 TO 4 INCHES...AND SPOTS OF AROUND
6...LIKELY THROUGH SUN MORNING. WATCH MAY NEED TO BE EXTENDED IN
TIME BUT WILL LET NEXT SHIFT EXAMINE.
BEHIND UPPER TROUGH ON MON...WHAT WOULD BE CONSIDERED YOUR NORMAL
SUMMERTIME RIDGING REALLY NEVER DEVELOPS. WEAK UPPER HIGH DOES
FORM OVER THE PLAINS BUT ZONAL FLOW DOMINATES THE NORTHERN TN/
SOUTHERN OH VALLEYS UNTIL LATE NEXT WEEK WHEN ANOTHER UPPER TROUGH
TRIES TO BRING A WEAK FRONTAL BOUNDARY DOWN INTO THE MID-STATE.
THUS AIRMASS NEVER REALLY GOES THROUGH GOOD DRYING...WHICH WILL
KEEP ISO-SCT SHWRS/TSTMS IN THE FOLD THROUGH MUCH OF NEXT WEEK.
&&
.OHX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH FRIDAY EVENING FOR TNZ007>011-026>034-
059>066-075-077>080-094-095.
&&
01
Hazardous weather outlook, Jul 4, 4:28 AM CST, 7 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
528 AM CDT THU JUL 4 2013
TNZ007>011-026>034-059>066-075-077>080-095-051030-
ROBERTSON-SUMNER-MACON-CLAY-PICKETT-CHEATHAM-DAVIDSON-WILSON-
TROUSDALE-SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-WILLIAMSON-MAURY-
MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-CUMBERLAND-BEDFORD-
COFFEE-WARREN-GRUNDY-VAN BUREN-GILES-
528 AM CDT THU JUL 4 2013
...FLASH FLOOD WATCH IN EFFECT THROUGH FRIDAY EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.
.DAY ONE...TODAY AND TONIGHT
WIDESPREAD MODERATE TO LOCALIZED HEAVY RAIN WILL OCCUR TODAY AND
TONIGHT. RAINFALL TOTALS BY FRIDAY MORNING MAY APPROACH 2 TO 3
INCHES. THIS MAY CAUSE LOCALIZED FLASH FLOODING. SMALL CREEKS AND
STREAMS MAY GO OUT OF THEIR BANKS LATER TODAY AS WELL.
MORE INFORMATION IS AVAILABLE ON THE INTERNET AT WEATHER.GOV OR
BY LISTENING TO NOAA WEATHER RADIO.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
WIDESPREAD SHOWERS AND THUNDERSTORMS ARE EXPECTED TO CONTINUE OFF
AND ON THROUGH SUNDAY. TOTAL RAINFALL AMOUNTS OF 2 TO 4 INCHES
ARE EXPECTED IN THE WATCH AREA...WITH SOME LOCATIONS SEEING UP TO
6 INCHES OF RAIN BY SUNDAY MORNING. FLASH FLOODING WILL BE POSSIBLE
IN AREAS THAT RECEIVE THE HEAVIEST RAINFALL...ESPECIALLY URBAN
AREAS AND OTHER FLOOD PRONE LOCATIONS.
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL CONTINUE TO
AFFECT MIDDLE TENNESSEE THROUGH TUESDAY. LOCALIZED FLOODING WILL
REMAIN POSSIBLE.
MORE INFORMATION IS AVAILABLE ON THE INTERNET AT WEATHER.GOV OR
BY LISTENING TO NOAA WEATHER RADIO.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS AND LOCAL EMERGENCY MANAGEMENT OFFICIALS ARE ENCOURAGED
TO REPORT HEAVY RAINFALL AMOUNTS TO THE NATIONAL WEATHER SERVICE
IN NASHVILLE.
TNZ005-006-022>025-056>058-093-094-051030-
STEWART-MONTGOMERY-BENTON-HOUSTON-HUMPHREYS-DICKSON-PERRY-HICKMAN-
LEWIS-WAYNE-LAWRENCE-
528 AM CDT THU JUL 4 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.
.DAY ONE...TODAY AND TONIGHT
SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY AND
TONIGHT. HEAVY RAINFALL MAY CAUSE PONDING OF WATER ON ROADWAYS AND
OR LOCALIZED FLOODING.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED FROM FRIDAY
THROUGH TUESDAY. HEAVY RAINFALL AND LOCALIZED FLOODING ARE
POSSIBLE IN AREAS THAT SEE PERSISTENT SHOWERS AND THUNDERSTORMS.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS AND LOCAL EMERGENCY MANAGEMENT OFFICIALS ARE ENCOURAGED
TO REPORT HEAVY RAINFALL AMOUNTS TO THE NATIONAL WEATHER SERVICE
IN NASHVILLE.
In the hours before
Special weather statement, Jul 4, 10:34 AM CST, 1 hour 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
1134 AM CDT THU JUL 4 2013
TNZ075-077-041700-
BEDFORD-COFFEE-
1134 AM CDT THU JUL 4 2013
...SIGNIFICANT WEATHER ADVISORY FOR BEDFORD AND COFFEE COUNTIES...
AT 1130 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STORM WITH WEAK ROTATION NEAR LYNCHBURG...MOVING
NORTH AT 30 MPH.
SOME LOCATIONS IN THE PATH INCLUDE RAUS...NORMANDY...SHELBYVILLE AND
WARTRACE.
WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM.
LAT...LON 3534 8648 3556 8646 3550 8614 3534 8622
3533 8626 3535 8625 3538 8628 3540 8626
3541 8628 3537 8633 3536 8633 3534 8640
3532 8642
BOYDFlash Flood, Marshall
- When
- July 4, 12:15 PM CST to 6:00 PM CST
- Where
- Marshall County, 1.18 mi E of Caney Spg to 1.94 mi SE of Chapel Hill
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 35.622, -86.759
The Marshall County Sheriff's Office reported portions of Thick and Pyles Road were underwater where the Caney Creek crosses the roads. Also, 4 to 6 inches of standing water was reported along Highway 31 in Chapel Hill. The middle and high school parking lots were flooded in the city.
Flash Flood, Smith
- When
- July 4, 12:30 PM CST to 9:00 PM CST
- Where
- Smith County, 0.53 mi SSE of Grant to 3.44 mi SW of Brush Creek
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 36.173, -86.075
The Smith County Emergency Manager reported several roads closed across the county. Specific roads included Winding Hill Lane in New Middleton, South Main Street and County House Circle in South Carthage. Dry Fork Road was closed due to high water as well.
Flash Flood, Giles
- When
- July 4, 3:00 PM CST to 9:00 PM CST
- Where
- Giles County, 0.79 mi SE of Ardmore to 3.41 mi SW of Trigg
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 34.992, -86.840
The Giles County Emergency Manager reported numerous road closures across Giles County due to flash flooding, including Highway 31 north of Pulaski.
Flash Flood, Cumberland
- When
- July 4, 3:45 PM CST to 5:00 PM CST
- Where
- Cumberland County, 2.54 mi N of Linary to 2.59 mi N of Linary
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 35.907, -84.980
One foot of water was reported over the road at the intersection of Deep Draw and Highland Lane.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Currents in South Carolina, July 4, 20132 deaths · 2 events
- Rip Currents in Florida, July 4, 20131 death · 5 injured · 2 events
- Rip Current in North Carolina, July 4, 20131 death · 3 injured · 1 event
- Flash Flood and Damaging Winds in South Carolina, July 4, 20131 death · 50 kt wind · 7 events
- Flash Flooding and Flood in North Carolina, July 4 to 5, 2013$2.8 million · 50 kt wind · 10 events
- Flash Flooding and Flood in Vermont, July 4 to 5, 20131 injured · $875,000 · 8 events
- Hail and Damaging Winds in West Virginia, July 4, 2013$157,000 · 2 in hail · 11 events
- Flash Flooding in Utah, July 4 to 7, 2013$175,000 · 8 events
- Flash Flooding and Flooding in Alabama, July 4 to 6, 2013$60,000 · 21 events
- Flash Flood in New York, July 4, 2013$125,000 · 1 event
- Flash Flooding and Flooding in Kentucky, July 4 to 10, 2013$35,000 · 26 events
- Hail and Damaging Winds in Pennsylvania, July 4, 2013$80,000 · 50 kt wind · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 467178, 467182, 467183, 467184.